Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 13, 2016Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 13, 2016, 3:19 PM CDT for Freeborn County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2016, 3:19 PM CDT (20:19 UTC)
Expired
Jun 13, 2016, 3:45 PM CDT
In force
26 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS83 KMPX 132019
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
319 PM CDT MON JUN 13 2016

MNZ092-093-132045-
FREEBORN-FARIBAULT-
319 PM CDT MON JUN 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN AND
SOUTHEASTERN FARIBAULT COUNTIES...

AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WALTERS...OR 15
MILES WEST OF ALBERT LEA...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...ALDEN...HARTLAND...FREEBORN...HAYWARD...MANSFIELD...TWIN
LAKES...CONGER...KIESTER...WALTERS...MANCHESTER AND ALBERT LEA AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 6 AND 16.
 INTERSTATE 90 BETWEEN MILE MARKERS 136 AND 167.

LAT...LON 4363 9382 4383 9353 4364 9315 4349 9363
      4350 9373
TIME...MOT...LOC 2018Z 242DEG 37KT 4359 9367 

$$

AJZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 13, 1:01 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 13, 1:01 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
101 PM CDT MON JUN 13 2016

.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Mon Jun 13 2016

Today and tonight...Surface analysis this morning shows a surface
low near the ND/SD/MN triple point with an occluded front extending
nearly due south into northern IA, then its associated warm and
cold fronts splitting southeast and southwest, respectively,
through Iowa. The frontal system will slowly shift east southeast
through southern Minnesota during the day today, pushing scattered
showers and thunderstorms with it through much of southern and
eastern portions of the coverage area. Upper level support is
still meager on the backside of a departing upper level ridge, so
aside from some buckling in the large-scale southwest- northeast
flow aloft, very little in the way of upper support will be
available which will keep storms from developing too strongly. The
deeply moist airmass is still in place ahead of the frontal system
as PWATs are still in the 1.6-1.8 inch range this morning. So,
aside from thunderstorms producing frequent lightning and heavy
rain (which is not expected to cause flooding issues due to their
30kt easterly motion), severe storm potential is highly limited.
As the front shifts east, so will the storms so have shown a
diminishing trend in pops through the day today. All precipitation
looks to be out of the area by dusk tonight, resulting in only a
small break in the precipitation for the area. This is due to the
next incoming system which will significantly impact the area
Tuesday onward, particularly with high rainfall amounts, but this
will be discussed further in the long- term section of the
discussion. As for temperatures, there will be some cooling due to
the drop in h925-h500 heights. However, the lag in the cooler
airmass and allow progression of the front will still spell warm
temperatures for today (just not nearly as warm as yesterday,
particularly in western MN where upper 90s were realized). Highs
today will range from the lower 70s to lower 80s followed by lows
between the middle 50s and middle 60s tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 340 AM CDT Mon Jun 13 2016

The main concern in the long term period is the next weather
disturbance set to bring appreciable rainfall and thunderstorm
activity to the region tomorrow into Wednesday. Thursday and
Friday will be pleasant, and the weekend brings chances for
thunderstorm development across the area, mainly on Sunday.

By tomorrow morning, an energetic mid level shortwave trough will
be advancing northeast from the Colorado Rockies toward the Upper
Midwest and is expected to amplify as it moves through Minnesota
later Tuesday through Wednesday. Strong theta-e advection will
move in tomorrow morning, and while the jet pattern doesn't appear
impressive, the guidance is suggesting decent differential
divergence in conjunction with that low level lift and moisture
surge. Moisture is rather impressive given PWAT values of 1.75"-
2.00" in connection with southerly flow from the gulf. Surface
dewpoints are expected to surge into the upper 60s through the
day. The hi-res CAMs agree on brining an initial batch of showers
and thunderstorms into western MN and pushing those through
central MN through the morning. Afternoon convection would likely
fire to the south across far southern MN through IA, NE, and into
KS. Hence, SPC has moved the slight risk into far southern MN. The
afternoon severe potential mainly hinges on the position of a
surface front and surface low Tuesday afternoon. Expecting the
surface low somewhere along the South Dakota and Nebraska border
with the front extending due east through northern Iowa. While
severe potential looks better south of the front, there is
potential for 1,000-2,000 J/kg of MLCAPE combined with deep layer
shear of 40 knots into far southern MN Tuesday afternoon.

Given the lift, instability, and moisture available with this
system, QPF of 1-3" still appears likely with isolated amounts
higher in heavy thunderstorms.  This system will depart Wednesday,
and a ridge of high pressure will follow across the region setting
up pleasant weather conditions Thursday-Friday.

For the Saturday-Sunday period, the upper level ridge axis slides
just east of us, so upper flow turns southwesterly (as does surface
flow given the center of the ridge axis will be over the great
lakes).  A few subtle shortwave ripples in this southwesterly flow
combined with moisture return could spark isolated to scattered
thunderstorm development during this period.  The chances look
greatest on Sunday at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 110 PM CDT Mon Jun 13 2016

What are becoming mainly MVFR cigs continue to persist northwest
of a boundary that is now moving into se MN. They have been
hanging around much longer than anticipated and based improvements
on a nam/hrrr timing, though there is a chance WI never sees VFR
conditions. Tonight, as winds turn to the northeast, models are in
good agreement on IFR cigs coming down across the area from
northern WI, so trended TAFs toward what the LAMP guidance has,
though not quite as low as it is going as the LAMP has had a bit
of a moist bias on the low clouds of late. Beside the low clouds
a warm front and associated band of showers and thunderstorms will
be coming back north Tuesday morning. Current TAFs may be a little
fast in bringing precip in, though 15z run of the experimental
HRRR actually follows somewhat closely to what we were thinking
for what activity coming at us would look like and with a timing
not too far off of what we have.

KMSP...MVFR cigs have been slowly improving to the southwest, so
think 21z will be about as late as we will have to go back to VFR.
Have high confidence in IFR/low MVFR cigs returning tonight,
though a little less confident on the timing. That will be
dependent on how far into WI these clouds retreat before coming
back on the northeast winds. Timing for precip return may be a
little early, still looks like once the precip arrives we should
see about an 8 hour period with on and off shra/tsra.

/OUTLOOK FOR KMSP/
WED...MVFR SHRA/TSRA ending early. VFR in afternoon. Wind SW 5-10
      kts...becoming NW.
THU...VFR. Wind NE 5-10 kts.
FRI...VFR. Wind SE 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...SPD
AVIATION...MPG
Hazardous weather outlook, Jun 13, 3:49 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 AM CDT MON JUN 13 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
140900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
349 AM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THIS AFTERNOON
ACROSS MAINLY SOUTHERN AND EASTERN MINNESOTA INTO WESTERN
WISCONSIN. SEVERE WEATHER IS NOT EXPECTED. HOWEVER...SOME STORMS
MAY PRODUCE FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING LOW PRESSURE SYSTEM WILL SPREAD INTO MINNESOTA AND
WISCONSIN TOMORROW AND WEDNESDAY ACCOMPANIED BY A SEVERAL PERIODS
OF SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS POSSIBLE ACROSS
SOUTHERN MINNESOTA TOMORROW AFTERNOON AND EVENING.

THUNDERSTORM DEVELOPMENT IS AGAIN POSSIBLE SATURDAY NIGHT AND
SUNDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW FOR THAT TIME
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND
EVENING.

In the hours before

Local storm report, Jun 13, 9:36 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
936 AM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     HEAVY RAIN       1 SSW SPRING VALLEY     44.83N 92.25W
06/13/2016  M3.96 INCH       PIERCE             WI   MESONET

            MESONET STATION SPRING VALLEY 1 SSW /E5624/
            UPDATED TOTAL. .

&&

MKM
Local storm report, Jun 13, 9:37 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
937 AM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HEAVY RAIN       1 W STILLWATER          45.06N 92.85W
06/13/2016  M2.67 INCH       WASHINGTON         MN   MESONET

            MESONET STATION STILLWATER 1W /D6090/.
            UPDATED TOTAL. .

&&

MKM
Local storm report, Jun 13, 9:38 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
938 AM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HEAVY RAIN       2 NNE CIRCLE PINES      45.16N 93.13W
06/13/2016  M2.29 INCH       ANOKA              MN   MESONET

            MESONET STATION CIRCLE PINES 2 NE /AS215/.
            UPDATED TOTAL. .

&&

MKM
Local storm report, Jun 13, 11:41 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1141 AM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       3 WSW EDEN VALLEY       45.32N 94.61W
06/13/2016  M2.40 INCH       MEEKER             MN   TRAINED SPOTTER

            MEASURED NORTH OF MANANNAH.

&&

MKM
Local storm report, Jun 13, 11:43 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1143 AM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NNE HUTCHINSON        44.90N 94.37W
06/13/2016  M3.13 INCH       MCLEOD             MN   COCORAHS

            .

&&

MKM
Special weather statement, Jun 13, 3:19 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
319 PM CDT MON JUN 13 2016

MNZ092-093-132045-
FREEBORN-FARIBAULT-
319 PM CDT MON JUN 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN AND
SOUTHEASTERN FARIBAULT COUNTIES...

AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WALTERS...OR 15
MILES WEST OF ALBERT LEA...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...ALDEN...HARTLAND...FREEBORN...HAYWARD...MANSFIELD...TWIN
LAKES...CONGER...KIESTER...WALTERS...MANCHESTER AND ALBERT LEA AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 6 AND 16.
 INTERSTATE 90 BETWEEN MILE MARKERS 136 AND 167.

LAT...LON 4363 9382 4383 9353 4364 9315 4349 9363
      4350 9373
TIME...MOT...LOC 2018Z 242DEG 37KT 4359 9367

AJZ

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:35 PM CDTSpecial Weather StatementMPXMeeker, Sherburne, Wright55 min
Jun 12, 8:00 PM CDTAreal Flood WarningMPXChippewa, Kandiyohi, Stearns3 hr
Jun 12, 8:21 PM CDTSpecial Weather StatementMPXMcLeod54 min
Jun 12, 8:48 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville28 min
Jun 12, 9:53 PM CDTSpecial Weather StatementMPXRedwood37 min
Jun 12, 10:21 PM CDTSpecial Weather StatementMPXRedwood, Renville39 min
Jun 13, 2:41 AM CDTSpecial Weather StatementMPXHennepin49 min
Jun 13, 2:58 AM CDTSpecial Weather StatementMPXWashington32 min
Jun 13, 4:35 AM CDTSpecial Weather StatementMPXWashington55 min
Jun 13, 3:47 PM CDTSpecial Weather StatementMPXFreeborn58 min
Jun 13, 5:24 PM CDTSpecial Weather StatementMPXFreeborn51 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.